Ibrutinib & neuropathy?: My husband has been on... - CLL Support

CLL Support
13,693 members21,522 posts

Ibrutinib & neuropathy?

Glees
Glees
30 Replies

My husband has been on ibrutinib for 7 months & it has been working well for him with minor side effects (small rash, some joint pain) until the last month. His white blood count is coming down very slowly - still at about 60. (He is waiting to get a stem cell transplant in January & has had FCR but relapsed). In the last month though he struggled with a cold and terrible cough which got better after antibiotics, but has been very irritable and his feet bother him every night - going from being icy cold to stinging and hot. We suspect neuropathy and his hematologist has told him to stop taking ibrutinib for a few days. Immediately after stopping, he has been cheerful and his feet have not bothered him as much. This is great, but really worries me as to what they will do with him next. Has anyone else had experience with ibrutinib and neuropathy?

30 Replies
oldestnewest
Jm954
Jm954Administrator

I'm reading your post with interest as I've got numb toes but hadn't thought of an association with my Ibrutinib. I thought I had nerve swelling but the ultrasound said arthralgia, causing swelling, leading to pressure on the nerve. Whatever it is, I can hardly walk sometimes but the possibility of it being caused by Ibrutinib is worth looking into, thank you.

6 likes
Reply
Glees
Glees
in reply to Jm954

I am sorry you are having similar troubles. I will check into arthralgia. (Sometimes I feel like I am in the middle of med school with all I am learning!)

3 likes
Reply
CLLCalifornia-USA

Have you tried Tart Cherry Juice? My sister in law was having toe pain and her doctor said it was the beginning of gout and recommended Tart Cherry juice. It has it under control. I have taken it for years and even like the taste. Good luck. Sally (USA)

2 likes
Reply
Cllcanada
CllcanadaTop Poster CURE Hero
in reply to CLLCalifornia-USA

Many fruit juices interact with Imbruvica (ibrutinib)... I have no idea about tart cherry juice, but I would be cautious about recommending this...

It certainly needs to be discussed with a oncology pharmacist.

Imbruvica (ibrutinib) is very reactive to a number of things...

~chris

4 likes
Reply
CLLCalifornia-USA

Thanks Chris. I’m on Ibrutinib and haven’t had any difficulties with Tart Cherry juice or the Ibrutinib. I would always recommend discussing any change in diet with a health professional. Always better to be safe. Sally (USA)

1 like
Reply
cllady01
cllady01Volunteer

Here's hoping the Drs. are up on what is okay and isn't. I guess, check all the info that came with Ibr. also

Reply
Cllcanada
CllcanadaTop Poster CURE Hero
in reply to cllady01

Starfruit was just added to the drug label... but I have seen other cautions... need to read the juice labels... many citrus products contain grapefruit ...

Do not eat or drink grapefruit, starfruit, Seville oranges or their juices (or products that contain these) while taking this drug. They may increase the amount of drug in your blood and increase side effects.

renalnetwork.on.ca/CCO_Drug...

1 like
Reply
MsLockYourPosts
MsLockYourPostsVolunteer
in reply to Cllcanada

Interesting that tangelos aren't mentioned as they are a cross between grapefruit and tangerines. I found a very complex article talking about the strains of grapefruit and related citrus. Some limes would be suspect also. So I wonder how much grapefruit something would have to contain to be a problem. I asked my cardiologist, related to one of his prescriptions, and he said I could eat some, but not to drink a liter of juice a day. I just got off of my no grapefruit meds. Grapefruit tree here I come!

1 like
Reply
PlanetaryKim

I've only been on Ibrutinib 11 days. No problems like neuropathy so far. But when various doctors were 'briefing' me on what to watch for in terms of side effects, they certainly mentioned and described peripheral neuropathy, which can indeed manifest in the way you are describing - hands or feet burning, itching fiercely, stinging, or icy cold. The doctors indicated that side effect is a serious one and should be brought to their attention a.s.a.p. to prevent permanent nerve damage. Dose reduction may be a possibility...?

kim

1 like
Reply
Glees
Glees
in reply to PlanetaryKim

Interesting that you heard that was a side effect because we had not heard of that before. As soon as I called the doctor they took it very seriously and said he should immediately stop taking it. His feet improved immediately, but he is not feeling good off the ibrutinib. Hopefully they get him started on a different medication ASAP. It is Canadian thanksgiving so we have to wait until Tuesday to deal with this.

1 like
Reply
PlanetaryKim
PlanetaryKim
in reply to Glees

Good luck! I hope there is a decent solution for your husband. (I too am in Canada. )

kim

1 like
Reply
Glees
Glees
in reply to PlanetaryKim

Thanks and Happy Thanksgiving!

1 like
Reply
wmay13241

My wife had horrible, horrible, horrible leg cramps while taking Ibrutinib.

Reply
Glees
Glees
in reply to wmay13241

It is too bad when there are side effects because it has been so effective in fighting CLL. I am thankful for the months my husband has been on it because overall he has felt better than he has for a long time.

1 like
Reply
MsChief
MsChief
in reply to wmay13241

Did she take Magnesium?

Reply
wmay13241
wmay13241
in reply to MsChief

Yes. And drank at least 4 liters of water each day.

Reply
LynnB1947

I have tingly hands & feet that began about a year after starting on ibrutinib. The tingling is not painful, and I have pretty much ignored it for the last 2 years. At least it doesn't seem to be getting any worse. (42 months on IBR)

4 likes
Reply
Glees
Glees
in reply to LynnB1947

42 months on ibrutinib is a long time! I hope it continues to work for you without the side effects getting any worse.

1 like
Reply
LynnB1947
LynnB1947
in reply to Glees

Really doing just fine. Either I've adjusted to the SE or they have lessened. I'm shooting for 10 more years as I should have Alzheimer's by then and not know the difference. LOL

2 likes
Reply
Glees
Glees
in reply to LynnB1947

Good attitude!!

1 like
Reply
MsChief

Another post recommends soaking hands in Epsom salts. I'm going to try it. Probably can soak feet too. I am on IB in varying doses since last November. Also have arthritic hands - very painful. Feet tingly and numb sometimes at night. Just started tart cherry tablet in am too. 42 months is a good run so far. Congratulations.

2 likes
Reply
Glees
Glees
in reply to MsChief

Epsom salts are a good idea. Arthritis definitely would complicate it all.

Reply
Glees

Update: my husband Murray has been so sick. It has been a difficult weekend and we have so much appreciated having family here encouraging us and praying for us. Since stopping ibrutinib Friday night, his feet have felt a lot better, but all CLL symptoms are full blown - lymph nodes have popped out, he can't regulate his temperature, he is weak and so tired. I just talked to the hematologist on call in the city and he has given Murray a couple of days of prednisone just to get him through until we can get him into the cancer clinic tomorrow. It's so hard seeing my husband so sick and I know so many of you are also hurting. Thanks for the responses and the encouragement. I sure appreciate this community!

1 like
Reply
LynnB1947
LynnB1947
in reply to Glees

Glees ... I'm so sorry that your husband is having such a hard time. I think the experts recommend continuing on ibrutinib until a replacement medicine is phased in so that the symptoms don't become so overwhelming. Perhaps acalabrutinib or venetoclax might be an alternative medicine with less side effects. Praying for Murray & his medical team.

Lynn

1 like
Reply
Glees
Glees
in reply to LynnB1947

Thanks so much Lynn!

1 like
Reply
MsLockYourPosts

I would ask about dose reduction and then possibly building back up as tolerated while Murray's doctors decide what to do next.The feelings about it long term are mixed, but it has allowed some people to continue, long term, and others to build back up to the full dose. Worth asking, though Murray may just not be able to tolerate ibrutinib at all.

1 like
Reply
Glees

Good point. Anxious to hear what his medical team recommends.

Reply
Maryjanelane

I have had PN for years. It started about 8 yrs after chemo for CLL. Now on Imbruvica for 9 months. I am experiencing difficulty in rising when seated, getting up from floor, unsteady gait, weak muscles in general. I'm now thinking it may be worsening, most likely from Imbruvica. I'm planning to contact patient advocate on Monday about Vitamin B-12 and Omega-3. I'm 77.

Reply
MsLockYourPosts

You might want to look into a second opinion, at least for a consult. Dr. Ian Flynn is in Jacksonville and very familiar with other options and trials. B12 or vitamin D, if you test low, might help a little, but if this is a reaction to Ibrutinib it might be time to explore what else is available to you.

Reply

You may also like...